South Dakota, 2003

Hail in South Dakota, June 16, 2003

June 16, 2003 · NWS ABR · 10 events in 5 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT MON JUN 16 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CONCERN FOR NEXT COUPLE OF DAYS WILL BE TIMING BOUNDARY
PASSAGE AND END OF PRECIPITATION CHANCES.

QUITE A BIT OF INSTABILITY HAS BUILT UP THIS AFTERNOON ACROSS SOUTH
CENTRAL SOUTH DAKOTA WHERE BETTER SOLAR INSOLATION AND BETTER LOW
LEVEL MOISTURE HAVE PUSHED SB CAPES UP TO 2500 J/KG.  THUNDERSTORMS
WILL HAVE LITTLE IN THE WAY OF DEEP LAYER SHEAR TO WORK WITH BUT
GIVEN MAGNITUDE OF INSTABILITY MAY HAVE TO DEAL WITH ISOLATED HAIL
REPORTS FOR REST OF AFTERNOON.  FURTHER NORTH...SURFACE HEATING HAS
BEEN LIMITED BY DEBRIS FROM EARLIER CONVECTION WITH WEAKER
INSTABILITY.  WATER VAPOR IMAGERY CURRENTLY SHOWING SHORT WAVE
TROUGH LIFTING OUT OF SOUTHWEST NORTH DAKOTA AND DO EXPECT
ADDITIONAL STORMS TO DEVELOP IN VICINITY OF LOW LEVEL CONVERGENCE
BOUNDARY TONIGHT.  STRONGEST LOW LEVEL CONVERGENCE ZONE SHOULD
SLOWLY SHIFT EAST AS WEAK MID LEVEL WAVE HEADS ACROSS NORTH DAKOTA.
COMBINATION OF WEAK MID LEVEL FORCING AND BOUNDARY SHOULD PROVIDE
BEST COVERAGE TO PRECIP FROM KPIR TO KATY AXIS.  WITH VERY WEAK MID
LEVEL FLOW...HAIL THREAT WILL RAPIDLY DIMINISH EARLY THIS EVENING
WITH WEAKENING INSTABILITY.  WEAK LOW LEVEL FRONTOGENESIS AXIS
DRAPED ACROSS SOUTHERN NORTH DAKOTA ASSOCIATED WITH MID LEVEL WAVE
SHOULD ALSO ENHANCE PRECIP COVERAGE TONIGHT.

GFS AND ETA DIFFER ON HOW QUICKLY TO TAKE LOW LEVEL BOUNDARY
SOUTHWARD.  ETA IS STILL FASTER WITH SHORT WAVE RIDING OVER RIDGE IN
SOUTHERN CANADA WHICH ALLOWS SURFACE TROUGH TO EXIT CWA FASTER.
BEGINNING WITH 18Z RUN OF YESTERDAY ETA HAS SEEMED TO BE TOO QUICK
WITH SOUTHWARD MOVEMENT OF BOUNDARY AND WILL LEAN TOWARD ETA/GFS
BLEND HERE.  THUS STILL DO EXPECT SOME SCATTERED -TSRA TOMORROW
AFTERNOON ACROSS SOUTHERN TIER OF CWA.  DRIER EASTERLY LOW LEVEL
FLOW THEN SETS UP FOR LATE TUESDAY INTO WEDNESDAY AND WILL KEEP
CONDITIONS DRY.  FOR WEDNESDAY NIGHT HAVE LOWERED MIN TEMPS ACROSS
THE EAST A BIT AS DRIER LOW LEVEL AIR ASSOCIATED WITH RIDGE SEEPS
INTO THIS AREA.  SHOULD SEE LOWS DROP OFF INTO MID TO UPPER 50S.

RETURN FLOW THEN SETS UP FOR THURSDAY AS RIDGE AXIS HEADS EAST AND
WILL INCREASE MAX T GRID FOR THURSDAY AFTERNOON...ESPECIALLY ACROSS
WESTERN CWA WHERE BETTER LOW LEVEL FLOW AND MIXING IS LIKELY DURING
THE AFTERNOON.

.LONG TERM...FRIDAY THROUGH MONDAY
UPPER RIDGE CENTERED OVER THE OHIO RIVER VALLEY...SHIFTS OFF TO THE
EAST AS THE WESTERN CONUS TROUGH SLOWLY SLIDES EAST. SURFACE LOW
PRESSURE CENTERED OVER EASTERN MONTANA AND WYOMING...WITH SOUTHERLY
FLOW ACROSS THE NORTHERN PLAINS. UPPER SHORTWAVE SLIDES ACROSS THE
AREA FRIDAY INTO FRIDAY NIGHT...WITH A 30KT LOW LEVEL JET POINTING
INTO THE REGION. DYNAMICS NOT TOO IMPRESSIVE AT THIS POINT...WITH
THE BEST LIFT STAYING SOUTH OF THE ABR CWA. MAIN SYSTEM EXPECTED TO
PUSH THROUGH THE REGION SAT...WITH THE LATEST MODELS SLOWING THE
SYSTEMS PROGRESSION. FOR THIS REASON...HAVE EXTENDED THE
PRECIPITATION CHANCES INTO SUNDAY. PREVIOUS MODEL RUN HAD FRONT
THROUGH THE CWA BY 12Z SUNDAY...WITH THE LATEST RUN DRAPING IT
ACROSS CENTRAL SOUTH DAKOTA. THIS SYSTEM THEN MOVES OUT OF THE
REGION BY MONDAY...WITH HIGH PRESSURE ONCE AGAIN BUILDING INTO THE
AREA. WITH THE POSSIBILITY OF PRECIPITATION AND CLOUD COVER...HAVE
LOWERED TEMPS A FEW DEGREES. AS THE SURFACE LOW SLIDES THROUGH THE
STATE...COULD SEE WINDS PICK UP PRETTY GOOD AS THE PRESSURE GRADIENT
TIGHTENS. WILL CONTINUE TO MONITOR AS THIS WEEKEND APPROACHES.

.ABR...NONE.

MARSILI/ALBRECHT
Hazardous weather outlook, Jun 16, 4:34 AM CST, 10 hours 46 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTHEAST SOUTH
DAKOTA...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Jun 16, 3:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0420 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    4 S ONAKA                 SD   1.00 IN HAIL
06/16/03   FAULK

MJA

The radar

The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Faulk

When
June 16, 3:20 PM CST
Where
Faulk County, 4 mi S of Onaka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -99.483

Hail, Faulk

When
June 16, 3:25 PM CST
Where
Faulk County, 2 mi S of Onaka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.150, -99.483

Hail, Hand

When
June 16, 3:45 PM CST
Where
Hand County, 11 mi SW of Polo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.667, -99.267

Hail, Faulk

When
June 16, 4:05 PM CST
Where
Faulk County, 3 mi W of Onaka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -99.550

Hail, Faulk

When
June 16, 4:15 PM CST
Where
Faulk County, 6 mi NE of Onaka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.250, -99.400

Hail, Hand

When
June 16, 4:30 PM CST
Where
Hand County, 3 mi SW of Polo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.750, -99.150

Hail, Faulk

When
June 16, 5:20 PM CST
Where
Faulk County, 4 mi W of Chelsea
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.167, -98.833

Hail, Day

When
June 16, 5:45 PM CST
Where
Day County, 6 mi N of Pierpont
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.583, -97.833

Hail, Marshall

When
June 16, 5:45 PM CST
Where
Marshall County, 7 mi W of Langford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -97.983

Hail, Hughes

When
June 16, 6:40 PM CST
Where
Hughes County, 3 mi E of Canning
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.400, -99.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5366574, 5366575, 5366582, 5366577, 5366576, 5366583, 5366578, 5366580, 5366581, 5366579.